Heparin-induced thrombocytopenia (HIT) is a life-threatening complication of heparin therapy. Heparin is generally avoided in patients with a history of HIT; however, it remains the anticoagulant of choice for cardiac surgery requiring cardiopulmonary bypass (CPB) because of limited experience with alternative anticoagulants such as direct thrombin inhibitors (DTIs) during CPB. We report outcomes of surgery requiring CPB (30-day mortality, rate of thrombosis, and hemorrhage) in patients with prior HIT who received either heparin or a DTI intraoperatively. Seventy-two patients with a prior diagnosis of HIT confirmed by a positive serotonin release assay underwent CBP with a positive HIT antibody at the time of surgery. Thirty-day mortality was 0 and 8.5% in the DTI and heparin cohorts (p = 0.277). Thrombotic events occurred in 1 (7.7%) of the patients treated with DTI and 15 (25.4%) receiving heparin (p = 0.164). In the DTI cohort, 7 (53.8%) had minimal bleeding, 5 (38.5%) had mild bleeding, 1 (7.8%) had moderate bleeding, and none had severe bleeding. In the heparin group, 16 (27.1%) had minimal bleeding, 14 (23.7%) had mild bleeding, 25 (42.4%) had moderate bleeding, and 4 (6.8%) had severe bleeding (p = 0.053). DTI was associated with a lower rate of moderate to severe hemorrhage than heparin (odds ratio 0.097 [95% confidence interval 0.011-0.824], p = 0.033) in a logistic regression model adjusted for thrombocytopenia and length on bypass. DTI appears to be safe in selected patients undergoing CPB after a diagnosis of HIT, and was not associated with higher rates of 30-day mortality, thrombosis, or hemorrhage.
- cardiopulmonary bypass
- cardiovascular surgery
- direct thrombin inhibitors
- heparin-induced thrombocytopenia
ASJC Scopus subject areas